Alert archive / Wyoming / Red Flag Warnings in 2026

Red Flag Warning 2, NWS Riverton, WY

February 27, 2026Fremont County, Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Feb 27, 2026, 12:05 AM MST for Fremont County, Natrona County, Wyoming. It took effect at Feb 27, 2026, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2026, 12:05 AM MST (07:05 UTC)
In effect from
Feb 27, 2026, 11:00 AM MST
Expired
Feb 27, 2026, 6:00 PM MST
In force
7 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 62 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2026-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2026-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3103 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WWUS85 KRIW 270705
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1205 AM MST Fri Feb 27 2026

WYZ280-283-280100-
/O.NEW.KRIW.FW.W.0002.260227T1800Z-260228T0100Z/
Natrona County/Casper BLM-Upper Wind River Basin/Wind River Basin-
1205 AM MST Fri Feb 27 2026

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 6 PM MST
this evening.

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds could cause erratic fire behavior. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zones 280 and 283.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.

* WIND: West 15 to 25 mph with gusts up to 40 mph.

* HUMIDITY: 13 to 20 percent.

* TEMPERATURES: Highs in the mid 50s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
1 follow-up statement
199 
WWUS85 KRIW 280056
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
556 PM MST Fri Feb 27 2026

WYZ280-283-280200-
/O.EXP.KRIW.FW.W.0002.000000T0000Z-260228T0100Z/
Natrona County/Casper BLM-Upper Wind River Basin/Wind River Basin-
556 PM MST Fri Feb 27 2026

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST FRIDAY...

Falling temperatures at sunset have allowed relative humidity
readings to slowly climb into the upper teens for many locations.
This trend continues through the evening. Therefore, the Red Flag
Warning will expire at 6 PM Friday.

Gusty westerly wind 15 to 25 mph persists through much of Friday
evening before tapering off overnight. Given dry fuels across the
area, outdoor burning of any kind is not advised.

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Feb 26, 9:30 PM MST, 2 hours 35 minutes earlier. Its key messages:

  • Elevated winds overnight with mild morning lows east of the Divide, 5 to 10 degrees above average for this time of year.
  • Mild and dry conditions look to prevail Friday and through much of the upcoming weekend with some breezy winds and elevated fire weather conditions.
  • Precipitation chances return mainly across western WY for the start of next week while other locations remain mild and dry.
Area forecast discussion, Feb 26, 9:30 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
930 PM MST Thu Feb 26 2026

.KEY MESSAGES...

- Elevated winds overnight with mild morning lows east of the
  Divide, 5 to 10 degrees above average for this time of year.

- Mild and dry conditions look to prevail Friday and through
  much of the upcoming weekend with some breezy winds and
  elevated fire weather conditions.

- Precipitation chances return mainly across western WY for the
  start of next week while other locations remain mild and dry.

&&

.UPDATE...
Issued at 1042 AM MST Thu Feb 26 2026

Much of the previous forecast remains on track with little
change. Winds have increased across much of the state this
morning and gusty winds will persist through the afternoon and
evening. Gusts of 30 to 45 mph will be common with isolated
gusts in excess of 55 mph possible especially nearby the Cody
Foothills and Absarokas. Dry weather, mild temperatures, and
gusty winds have created elevated to near critical fire weather
conditions today. The main areas of concern will be across
portions of Fremont, Natrona, and Johnson Counties. These
concerns are likely to continue into Friday with slightly weaker
winds. Temperatures are forecast to be well above normal through
the upcoming weekend into the start of next week. The current
highs are forecast to range from the mid to upper 50s east of
the Divide and mid to upper 40s west of the Divide. A
disturbance looks to possibly impact portions of the state
during the first half of next week. At this time western WY
looks to have the best chances for precipitation. However,
models have begun to show the possibility for precipitation to
fall mainly as rain, due to warm temperatures. The only
exception would be the highest elevations of western mountains
but still snow amounts would be limited. A better chance for
accumulating snowfall looks to arrive by mid week but at this
time confidence is low.

&&

.DISCUSSION...
Issued at 214 AM MST Thu Feb 26 2026

09Z water vapor imagery shows an amplifying ridge over the CONUS
West Coast and a broad longwave trough over the eastern half of the
CONUS, placing Wyoming in unsaturated northwest flow aloft. This
flow is rather strong with an upper level jet core (110kts)
positioned over the Central Rockies and another upper jet located
over Montana/southern Canada. This places Wyoming in an area where
convergence aloft and downward motion is maximized. This convergence
aloft, combined with weak embedded disturbances traversing the state
and a tight surface pressure gradient, will allow for widespread
gusty winds today. On Friday, wind will still be ongoing as the
upper level jet situates itself over Wyoming.

The strongest winds are expected to occur across the Absaroka
Mountains and the Cody Foothills due to a tightening temperature
gradient and localized gap winds. This afternoon, there is a 75% to
90% chance of wind gusts exceeding 55 mph and a 50% to 80% chance of
65 mph gusts in an area from Cody to Clark. Additionally, across the
Absarokas, there is a 50% to 70% of wind gusts exceeding 75 mph both
Thursday and Friday. Given these high probabilities, the High Wind
Watches have been upgraded to High Wind Warnings. On Friday,
confidence is not as high for gusts exceeding 55 mph (40% to 80%)
across the Cody Foothills. However, this will need to be monitored
for any highlight extensions. Elsewhere across the state, especially
for the Wind Corridor and Upper Wind River Basin, gusty 30 to 40 mph
west to northwest winds will be common. Higher elevations and wind
prone locations could see gusts exceeding 50 mph both days.

There is high confidence (95%+) in dry weather and near to much
above normal temperatures through Saturday. This combined with the
expected gusty winds, elevated to near critical fire weather
conditions are forecast across parts of the area. The areas of
greatest concern are the Wind Corridor, especially Natrona County,
and the Wind River Basin. With gusty winds and deep mixing, relative
humidities will easily be able to bottom out in the 15% to 20% range
through Saturday. There is slightly more concern for elevated to
critical fire weather conditions on Friday due to temperatures east
of the Divide being in the upper 50s (around 15 degrees above
normal). There is a 50% to 60% chance that some locations east of
the Divide will have high temperatures above 60 degrees.

The West Coast ridge begins to shift east and flatten Saturday
afternoon and shift the upper level jet east. This will weaken flow
aloft over Wyoming and lessen the surface pressure gradient
slightly. Wind can still be expected on Saturday, but will not be as
strong or as widespread compared to today and Thursday. Clouds will
also be increasing Saturday afternoon as more zonal flow begins to
set in and usher some mid-level moisture into the region. The next
shot at precipitation arrives on Sunday, as the ridge breaks down
even more and opens Wyoming up to increasing Pacific moisture. A
vorticity maximum will also be present over southern Wyoming,
focusing precipitation to areas west of the Continental Divide.

Model guidance has continued to be in consensus that an upper level
trough and associated closed low will shift into the Great Basin
Monday. This keeps precipitation potential for areas west of the
Divide into early next week. There is a decent amount of uncertainty
with regards to the trajectory and magnitude of this low Tuesday
onward, which will have ramifications on any associated
precipitation.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 930 PM MST Thu Feb 26 2026

VFR conditions throughout the entirety of the period. Gusty
winds remain overnight at COD/CPR/RIW/RKS with mixing and
drainage flow continuing. Winds increase at all other locations
after 17-19Z with daytime heating and mixing to the surface.
Strongest gusts at COD/CPR up to 30kts and RKS up to 35kts. All
other locations up to 18-25kts. Winds then diminish after 00Z
with radiational cooling, although still elevated at COD/RIW
with the drainage flow and RKS with the low level jet shifting
southward. Otherwise, dry conditions and some high clouds
throughout the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 8 PM MST Friday for WYZ002.

&&

UPDATE...Dziewaltowski
DISCUSSION...Gerhardt
AVIATION...Lowe
Hazardous weather outlook, Feb 26, 7:32 PM MST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
732 PM MST Thu Feb 26 2026

WYZ001>020-022>030-280645-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
732 PM MST Thu Feb 26 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST FRIDAY...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...Strong gusty 55 to 70 mph winds are possible across the
Absaroka Mountains. Elevated to near critical fire weather
conditions are expected across portions of central and southern
Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Feb 26, 6:22 PM MST, 5 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Riverton WY
622 PM MST Thu Feb 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     Non-Tstm Wnd Gst 8 E Sunlight Basin      44.74N 109.38W
02/26/2026  M74 MPH          Park               WY   Mesonet

            Mesonet station KCHJ WY296 Chief J Pass
            (DOT).

&&

RML

Nearby

Red Flag Warnings in Wyoming, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.